Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 126, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2002, 6:52 PM CDT for Gaines County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2002, 6:52 PM CDT (23:52 UTC)
- Expired
- Jun 8, 2002, 7:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:55 PM CDT | Thunderstorm Wind 61 E | Seminole, TX | Thunderstorm winds destroyed multiple irrigation systems. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 082352
SVRMAF
TXC165-090015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT SAT JUN 8 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GAINES COUNTY IN WEST TEXAS
* UNTIL 715 PM CDT
* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LOOP...OR ABOUT 14 MILES
NORTHEAST OF SEMINOLE...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
CEDAR LAKE...ASHMORE...LOOP AND SEAGRAVES
WINDS UP TO 65 MPH CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS
LAT...LON 3296 10223 3277 10222 3276 10249 3288 10264
3295 10261What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 8, 3:25 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT SAT JUN 8 2002 07/12Z UPPER AIR DATA SHOWING A STRONG UPPER LOW OVER THE PAC NW WITH VERY COLD SUB -25C 500MB TEMPS ACROSS WA AND NRN OR. A LITTLE CLOSER TO HOME SHOWS SOUTHWESTERLY FLOW ALOFT WITH PLENTY OF LOW LEVEL MOISTURE OVER THE ENTIRE CWA (850MB DEW POINT OF 16C). INTERESTING TO NOTE A SOUTHWEST WIND AT KGDP WITH A DEW POINT OF 52F AT 19Z. CONVECTION FIRING IN THE MOUNTAINS AS OF THIS WRITING WITH PLENTY OF LOW-LEVEL MOISTURE AROUND AND DECENT MID-LEVEL LAPSE RATES. HIGHEST POPS (30%) WILL BE CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS WITH GENERALLY 20% OR LESS ELSEWHERE. SIMILAR PATTERN IN PLACE FOR TOMORROW...ALTHOUGH MODELS SHARPEN DRYLINE AND MOVE IT TO NEAR THE TX/NM STATE LINE IN THE AFTERNOON. CURRENT FORECAST LOOKS GOOD WITH LOW ORDER POPS ALL ZONES EXCEPT CULBERSON COUNTY TX AND EDDY COUNTY NM. DRYLINE SHARPENS FURTHER ON MONDAY BUT MID LEVEL TEMPS RISE AS 500MB HIGH STRENGTHENS OVER THE AREA...WILL CONTINUE THE CURRENT DRY FORECAST EXCEPT FOR THE BIG BEND GROUP WHERE LOW LEVEL MOISTURE AND WEAK LOW-LEVEL UPSLOPE FLOW WILL REMAIN. DRY AND HOT FOR TUESDAY AND WEDNESDAY WITH UPPER HIGH BUILDING OVER THE AREA. EXTENDED MODEL GUIDANCE CONTINUES TO SHOW A FRONT APPROACHING THE AREA THURSDAY. NOT CONVINCED A FRONT WILL ACTUALLY MAKE IT INTO THE AREA AS MAIN UPPER LOW IS WELL NORTH OF THE AREA...WE WILL CONTINUE THE DRY FORECAST WITH SLIGHTLY /COOLER/ TEMPS THURSDAY AND FRIDAY WITH POSSIBLE LOWER THICKNESSES. RIDGE LOOKS LIKE IT WILL TEMPORARILY REBUILD OVER THE AREA SATURDAY AS ANOTHER UPPER LOW APPROACHES THE PAC NW. MAF 069/095/070/096 2110 LSA 066/093/067/095 2110 6R6 070/092/070/096 212- MRF 060/087/060/090 3221 CNM 067/101/069/100 3-00 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Jun 8, 1:36 PM CDT, 5 hours 16 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-DDHHMM- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT SAT JUN 8 2002 .SYNOPSIS... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING. THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO THE EVENING. .HAZARDS... WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. LOCALIZED FLOODING OF LOW LYING AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER THUNDERSTORMS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 8, 3:00 PM CDT, 3 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-DDHHMM- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT SAT JUN 8 2002 .SYNOPSIS... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING. THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO THE EVENING. .HAZARDS... WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. LOCALIZED FLOODING OF LOW LYING AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER THUNDERSTORMS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 8, 3:03 PM CDT, 3 hours 49 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091000- HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE AND EXPIRATION TIMES NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT SAT JUN 8 2002 .SYNOPSIS... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING. THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO THE EVENING. .HAZARDS... WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. LOCALIZED FLOODING OF LOW LYING AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER THUNDERSTORMS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION IS NOT ANTICIPATED. AKL
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.